California, 2002

Funnel Cloud in California, December 20, 2002

December 20, 2002 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 20, 2:45 AM PST, 6 hours earlier.

Area forecast discussion, Dec 20, 2:45 AM PST, 6 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
245 AM PST FRI DEC 20 2002

.SYNOPSIS...A WEAKENING COLD FRONT WILL CONTINUE TO COME THROUGH
THE AREA THIS MORNING WITH RAIN FINALLY REACHING THE SOUTHERN PARTS
BY SUNRISE. SCATTERED SHOWERS MOST OF THE DAY...AND THERE WILL BE
A CHANCE FOR ISOLATED THUNDERSTORMS IN THE AFTERNOON AS AN UPPER
LEVEL DISTURBANCE COMES THROUGH. VERY COOL THIS WEEKEND WITH
INTERMITTENT SHOWER ACTIVITY. AN UPPER LOW COULD TRIGGER STRONG
THUNDERSTORMS SATURDAY AFTERNOON. SNOW LEVELS DURING THE UNSETTLED
PATTERN WILL BE QUITE LOW. SOME FROST POSSIBLE EARLY NEXT WEEK.
STILL COOL EARLY NEXT WEEK...WITH ONE LAST CHANCE FOR SHOWERS BY
TUESDAY NIGHT. THEN A WARMING AND DRYING TREND SEEMS TO BE TAKING
SHAPE THE LAST HALF OF NEXT WEEK.

.DISCUSSION...FRONT APPEARS TO BE LOSING SOME STEAM AS IT MOVES
SOUTH...WHICH IS CONSISTENT WITH WHAT MODELS HAVE BEEN INDICATING.
RAINFALL TOTALS ONLY .1 TO .2 PER HOUR...AND FRONTAL BAND MOVING
THRU FAIRLY QUICKLY FOR RELATIVELY SHORT EVENT...SO EXPECTING STORM
TOTALS TO BE UNDER AN INCH ON THE FLATS...AND UNDER 2 INCHES ON THE
SLOPES. WSW MAY NEED TO BE DROPPED BY DAY SHIFT. BUT STILL WINDY IN
MTS TODAY.

NOT MUCH TEMP CONTRAST ACROSS THE FRONT WITH COLD DRY AIR BEING SUCKED
IN HELPING TO DIFFUSE IT. FRONT ALSO SEPARATING FROM THE PARENT LOW
WHICH IS ALSO CAUSING IT TO LOSE DYNAMICS. SYSTEM APPEARED TO PEAK AS
IT CAME INTO SBA/VTU COUNTIES. ALSO WONDERING IF CFW SHOULD BE DROPPED
AS PERIOD OF ONSHORE WIND TO HELP DRIVE THE SEA IN WILL BE SHORT AND
NOT AS STRONG AS EXPECTED. BRIEF GUSTY WINDS...BUT NO BIG DEAL AS S-N
PGRADS ONLY 5 MB AS OF 2 AM.

LOOKS LIKE A COMMA CLOUD WITH POSSIBLE TSTRMS COMES THRU THIS PM IN THE
WAKE OF THE FRONT. HOWEVER...LI NOT IMPRESSIVE. .5 PRECIP INDICATED.
WEAK SW-NE PGRAD THIS PM. UPPER FLOW 562 NW AS BRIEF WEAK RIDGE BUILDS
IN FROM WEST.

MOSTLY CLOUDY WITH OCCASIONAL SHOWERS AND ISOLATED STRONG OR SEVERE
TSTRMS SATURDAY AFTERNOON IN COOL 555 SW FLOW AS WEAK TROF COMES
THROUGH. PGRADS S-N 4 MB. THE PATTERN LOOKS TO YIELD SPOTTY RAIN
TOTALS .25 TO .50 INCH. YET POPS ARE QUITE HIGH...SO NOT REALLY SURE
WHAT TO MAKE OF IT. LOW SNOW LEVELS DOWN TO 3500 FEET SAT AND SAT
NIGHT AS 546 TROF LINE COMES THOUGH. THIS WAS TROF THAT WAS SUPPOSED
TO COME THRU ON SUNDAY...BUT EVERYTHING HAS SPED UP.

CLEARING SUNDAY PM...AND VERY COLD WITH HIGHS ONLY IN THE LOW 50S
VALLEYS. FROST ADVISORY POSSIBLE SUNDAY AND MONDAY NIGHTS WITH
1000-850 MB THICKNESS 1315 TO 1320.

MOSTLY CLEAR AND COOL MONDAY UNDER BRISK 552 NW FLOW. INCREASING
CLOUDS TUE UNDER MOIST 560 WEST FLOW...AND STILL COOL. A WEAK FAST
MOVING S/W COMES THRU TUE NIGHT INTO WED MORNING WITH PERHAPS 1/4
TO 1/2 INCH OF RAIN AND MORE MT SNOW WITH LOW SNOW LEVELS CONTINUING.
NO SIGN OF THE OFFSHORE FLOW THAT EARLIER RUNS HAD PROJECTED...SO
CONFIDENCE IS LOW FOR THE EXTENDED FORECAST.

CLEARING WED PM. THU LOOK WARM AND CLEAR WED UNDER 573 NW FLOW AND
SOME OFFSHORE FLOW INDICATED. MODELS STILL TRENDING TOWARDS ENDING
THE STRONG ZONAL FLOW AND RETURNING US TO THE 576 RIDGE ALONG THE
COAST PATTERN FOR DRY NW FLOW ALOFT AND OFFSHORE FLOW AT THE SURFACE
TOWARDS THE END OF NEXT WEEK WITH WARMER DAYS BUT COLD FROSTY NIGHTS.

.SAN...WINTER STORM WARNING...SEE LAXWSWSGX.
       COASTAL FLOOD WARNING...SEE LAXCFWSGX.
       MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

MACKECHNIE
Hazardous weather outlook, Dec 20, 6:00 AM PST, 2 hours 45 minutes before
CAZ042-043-048-050-055>058-060>062-211400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

HIGH SURF ADVISORY.
REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

COASTAL FLOOD WARNING.
REFER TO LAXCFWSGX WHUS46 KSGX FOR DETAILS.

WINTER STORM WARNING FOR ALL MOUNTAIN AREAS ABOVE 5000 FEET.
REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

POSSIBLE HIGH SURF WITH SURF 7 FEET OR GREATER...
COASTAL FLOODING...
SATURDAY.

POSSIBLE ISOLATED SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS...
POSSIBLE LOCAL HEAVY DOWNPOURS AND FLASH FLOODING...
FOR THE MOUNTAINS AND VALLEYS
SATURDAY AFTERNOON AND EVEVENING.

POSSIBLE FROST WITH WIDESPREAD MINIMUM TEMPERATURES FROM
28 TO 32 DEGREES FOR THE VALLEYS
MONDAY AND TUESDAY MORNINGS.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
December 20, 8:45 AM PST
Where
San Diego County, 5 mi W of Cardiff By the Sea
Reported by
COASTAL OBSERVING STATION
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321883.